Bisphosphonates and Oral Cavity
When we go to our dentist for a visit, whether it’s for a general checkup or for treatment, we are asked if we are on any medication. Many of us don’t realize that some medication can affect our oral health. The latest threat to this aspect of our health is the use of bisphosphonates which are prescribed for osteoporosis and other diseases.
What are Bisphosphonates?
Bisphosphonates is a medication which is most commonly given to people suffering from osteoporosis. It is also prescribed for people who have metastatic cancer of the bone, secondary breast cancer and prostate cancer, multiple myeloma, Paget’s disease of the bone and other metabolic bone diseases.
Bisphosphonates work by acting as bone resorption inhibitors. They increase bone density by binding to the bone matrix which, in turn, slows down osteoclastic activity and encourages bone building.
Why are Bisphosphonates a Problem to the Oral Cavity?
Recent research has shown that bisphosphonates can cause osteonecrosis of the jaw bone, otherwise known as ONJ. Osteonecrosis literally means death of the bone tissue. ONJ of the jaw is a relatively rare condition but it is one that dentists must consider when treating their patients.
Kathryn Gilliam, author, speaker and dental hygienist coach explains what can happen to the oral cavity when taking bisphosphonates, “Bisphosphonates irreversibly alter the metabolism of the osteoclasts, so there is little or no bone resorption, even if the blood supply is good. The action of bisphosphonates that dental professionals should be concerned about is that they destroy osteoclasts, without which there is no bone healing.”
Symptoms of Osteonecrosis
- Teeth becoming loose in the gum
- Frequent gum infections
- Gums inability to heal after injury or dental work
- Numbness of the jaw
It is the responsibility of both patient and dentist to fully disclose any medication that is being taken in order to treat the patient correctly.